Torsade de pointes and systemic azole antifungal agents: Analysis of global spontaneous safety reports

M Salem, T Reichlin, D Fasel, A Leuppi-Taegtmeyer

Abstract


Background: Literature about torsade de pointes induced by azole antifungal agents is scarce, despite the well-known association. Furthermore, little is known about the latency time between commencing an azole antifungal agent and developing torsade de pointes. The objectives of the present study were therefore to identify all cases of torsade de pointes associated with systemic azole antifungal use reported to the WHO monitoring centre (Uppsala, Sweden) and to determine the latency times between commencing the azole and developing torsade de pointes.
Methods: Investigator-driven, retrospective, descriptive analysis of post-marketing pharmacovigilance data regarding systemic azole antifungal agents and the development of torsade de pointes reported to the WHO monitoring centre 1995–2015.
Results: 191 cases were reported as follows: fluconazole 130, itraconazole 22, ketoconazole 5, posaconazole 1, voriconazole 33. More than half of all cases involved concomitant suspected or interacting drugs. The median latency times between starting the azole and developing torsade de pointes ranged from 1 (posaconazole) – 9.5 days (itraconazole), range <1–250).
Conclusions: Clinicians should be aware of these features of azole-associated torsade de pointes, avoid interacting drugs if at all possible and monitor at-risk patients. 


Full Text:

PDF


DOI: http://dx.doi.org/10.21542/gcsp.2017.11

Refbacks

  • There are currently no refbacks.


Copyright (c) 2017 M Salem, T Reichlin, D Fasel, A Leuppi-Taegtmeyer

Creative Commons License
This work is licensed under a Creative Commons Attribution 4.0 International License.